Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 152, NWS State College, PA

August 31, 2013Bedford County, Fulton County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 31, 2013, 2:23 PM EDT for Bedford County, Fulton County, Pennsylvania. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2013, 2:23 PM EDT (18:23 UTC)
Expired
Aug 31, 2013, 3:30 PM EDT
In force
67 min
Issued by
NWS State College, PA
Area
Storm-based polygon

Counties Bedford County, PA, Fulton County, PA

The radar

The State College radar (KCCX), 110 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2013-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 435 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2013-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
435 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

521 
WUUS51 KCTP 311823
SVRCTP
PAC009-057-311930-
/O.NEW.KCTP.SV.W.0152.130831T1823Z-130831T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
223 PM EDT SAT AUG 31 2013

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEDFORD COUNTY PENNSYLVANIA...
  FULTON COUNTY PENNSYLVANIA...

* UNTIL 330 PM EDT

* AT 221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS. THESE SEVERE STORMS EXTENDED FROM
  RAINSBURG TO INGLESMITH...MOVING NORTHEAST AT 30 MPH. THESE STORMS
  ARE CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH. 

* LOCATIONS INCLUDED IN THE WARNING...
  BEDFORD...BREEZEWOOD...BARNES GAP...CLEARVILLE...CRYSTAL SPRINGS...
  EVERETT...HARRISSONVILLE...LOCUST GROVE...NEEDMORE...NEW
  ENTERPRISE...SALUVIA...SIDELING HILL REST AREA...VALLEY-HI...
  WATERFALL AND WELLS TANNERY.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 146 AND 180...I-70 BETWEEN
MILE MARKERS 147 AND 164.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS 
LINE OF SEVERE THUNDERSTORMS. WHEN THUNDER ROARS...MOVE INDOORS! 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

MOVE INSIDE A PERMANENT BUILDING NOW TO BE SAFE FROM STRONG WIND 
GUSTS AND LARGE HAIL.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE IN STATE COLLEGE THROUGH TWITTER OR FACEBOOK.

&&

LAT...LON 3976 7862 3988 7864 4026 7834 4018 7816
      4014 7809 4012 7802 4008 7793 3972 7828
      3972 7860
TIME...MOT...LOC 1823Z 209DEG 26KT 3994 7850 3973 7845

$$

FORECASTER: LAMBERT/COLBERT
1 follow-up statement
032 
WWUS51 KCTP 311909
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
309 PM EDT SAT AUG 31 2013

PAC009-057-311930-
/O.CON.KCTP.SV.W.0152.000000T0000Z-130831T1930Z/
BEDFORD PA-FULTON PA-
309 PM EDT SAT AUG 31 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR FULTON AND BEDFORD COUNTIES...

AT 304 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING ONE INCH
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM BREEZEWOOD TO NEEDMORE TO 8 MILES
SOUTH OF LOCUST GROVE...MOVING NORTHEAST AT 30 MPH.

LOCATIONS INCLUDED IN THE WARNING...
WELLS TANNERY...WATERFALL...VALLEY-HI...SIDELING HILL REST AREA...
SALUVIA...HARRISSONVILLE...CRYSTAL SPRINGS...EVERETT...CLEARVILLE AND
HOPEWELL.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 154 AND 180...I-70 BETWEEN
MILE MARKERS 147 AND 164.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE IN STATE COLLEGE THROUGH TWITTER OR FACEBOOK.

&&

LAT...LON 3982 7831 3994 7842 4010 7838 4017 7817
      4012 7802 4008 7794 3972 7828 3972 7835
TIME...MOT...LOC 1909Z 209DEG 26KT 4009 7825 3990 7816
          3975 7821

$$

FORECASTER: LAMBERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 12:05 PM EDT, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 31, 12:05 PM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1205 PM EDT SAT AUG 31 2013

.SYNOPSIS...
A SLOW MOVING COLD FRONT OFF TO OUR NORTHWEST WILL SETTLE INTO
THE REGION FOR THE REMAINDER OF THE HOLIDAY WEEKEND. SOUTHERLY
WIND WILL BRING IN MORE MOISTURE AND HELP TO CREATE NUMEROUS
SHOWERS AND THUNDERSTORMS OVER THE NEXT THREE DAYS. A SECOND COLD
FRONT IS EXPECTED TO FINALLY CLEAR THINGS OUT SOMETIME
TUESDAY...FOLLOWED BY SEVERAL DAYS OF COOLER AND DRIER CONDITIONS.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SFC LOW NEAR KSYR AT 16Z HAS A TRAILING CFRONT ACROSS SWRN NEW
YORK...AND ALONG THE I-90 CORRIDOR IN FAR NWRN PENN AND NERN OHIO.

A STRIPE OF STRATUS AND STRATO CU RESIDED ALONG THIS BOUNDARY...
WHILE FURTHER SE ACROSS THE BULK OF THE CWA...AREAS OF BKN-HIGH
LEVEL CLOUDS WERE PRESENT /THE REMNANTS OF BLOW-OFF FROM THE
WEAKENED MCS...THAT IS NOW MVG SOUTH OF THE MIDDLE OHIO RIVER
VALLEY/. THIS AREA OF CLOUDS WILL SLOWLY BREAK UP/ADVECT EAST OF THE
REGION BY LATER THIS AFTERNOON.

A RIBBON OF ABOVE NORMAL PWATS ACROSS THE REGION THIS AFTERNOON AND
EVENING WILL BECOME FOCUSED ACROSS THE LOW-MID SUSQ VALLEY BY 00Z
SUNDAY.

EXPECT CONVECTION TO POP UP FIRST OVER THE HIGHER TERRAIN OF THE
WEST AND NORTH...CLOSER TO THE FRONT /AND ALSO INVOF THE LOWER SUSQ
REGION AND SOUTH MTN/ WHERE TWO BANDS OF NOTABLY HIGHER SFC BASED
CAPES OF 1500-2000 J/KG ARE CURRENTLY PRESENT.

THE SHRA/TSRA WILL BECOME FAIRLY NUMEROUS BY LATE THIS AFTERNOON.
0-1 KM MU CAPES VIA THE 12Z NAM CLIMB TO NEAR 2500 J/KG ACROSS THE
NW MTNS...AND NEAR 3000 J/KG ACROSS THE LOWER SUSQ VALLEY IN THE
20-23Z TIMEFRAME. 0-1 KM SHEAR FROM THE SOUTHWEST TO WEST IS QUITE
WEAK AND ONLY AVERAGING AROUND 10 KTS...AND EHI/S ARE QUITE LOW.

GIVEN THE WEAK SHEAR...RATHER WARM MID LEVEL TEMPS...AND AMT OF
DEBRIS CLOUDS WE CURRENTLY HAVE ACROSS THE REGION THIS MIDDAY
HOUR...PULSE STORMS /OR EVEN SEVERAL BKN BANDS OF SLOW
MOVING...MULTI-CELL TSRA/ WITH BRIEF STRONG 40KT WIND GUSTS AND UP
1/2 INCH DIAMETER HAIL WILL LIKELY BE THE UPPER LIMIT TO THE TSRA
THREAT THIS AFTERNOON AND EVENING..

MAXES THIS AFTERNOON WILL BE ABOUT 2F LOWER THAN FRIDAY. MUGGINESS
WILL REMAIN WITH DEWPOINTS IN THE M60S-L70S.
&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
DRYING PUSHES IN LATE THIS EVENING BEHIND THE MAIN SHORT WAVE
TROUGH WHICH IS LYING IN WAIT OVER THE LOWER LAKES. DESPITE THE
DRYING...PLENTY OF LOW CLOUDS ARE EXPECTED TO MOVE IN/FORM JUST AS
IS SEEN IN THE UPPER GREAT LAKES AND LOWER ONTARIO THIS MORNING.
THUS...TEMPS PROBABLY WONT DROP OFF MUCH BUT THE NRN MTS COULD DIP
TO NEAR 60F BEFORE THE CLOUDS ESTABLISH A PRESENCE. FOG
POSSIBLE...ESP IN PLACES SE WHERE CLEARING COULD TAKE PLACE.

SUNDAY LOOKS LIKE A REPEAT FOR TEMPS...MUGGY/MILD MORNING LOWS AND
80S DURING THE AFTERNOON. IF THE CLOUDS REMAIN PESKY IN THE NRN
MTS...THEY WILL MOST LIKELY NOT GET TO 80F. MOISTURE BUILDS UP
THROUGH THE DAY ON SUNDAY...WITH A MINIMUM IN SHOWERS FOR THE
MORNING AND EARLY AFTERNOON. BUT STABILITY REMAINS LOW AND PWATS
STAY ABOVE 1.5 INCHES. SO THERE SHOULD BE ADDITIONAL
SHOWERS/STORMS SUN AFTN/EVENING. AGAIN...LITTLE SHEAR SHOULD HELP
KEEP THREAT OF SVR STORMS LOW.

HEIGHTS CONTINUE TO FALL SUN NIGHT AS THE TROUGH SHOULD REACH THE
DEEPEST MONDAY OR MONDAY NIGHT...WITH THE AXIS JUST TO THE WEST
AT THAT TIME. A DECENT DRAW OF GULF MOISTURE IS ON TAP...AND POPS
MAY NEED TO BE RAISED AS WE GET CLOSER. SO...SHOWERS AND STORMS
ARE STILL EXPECTED INTO MONDAY...AND WILL PROBABLY LINGER INTO THE
FIRST PART OF MON NIGHT. THE DRIER AIR SHOULD PUSH INTO THE AREA
LATE MONDAY OR MONDAY NIGHT AS THE HIGH PRESSURE OVER THE HIGH
PLAINS SETTLES SOUTH AND EAST.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
OVERVIEW...31/00Z GLOBAL MODEL AND ENSEMBLE GUIDANCE IS IN GOOD
AGREEMENT IN A MORE AMPLIFIED 500MB PATTERN SETTING UP DURING THE
MEDIUM RANGE PERIOD. THE MAIN SYNOPTIC FEATURES INCLUDE A CLOSED
LOW COMING ONSHORE IN THE PACIFIC NW...PERSISTENT UPPER RIDGING
OVER THE ROCKIES/HIGH PLAINS AND A DOWNSTREAM MEAN TROUGH ACRS ERN
NOAM. A POSITIVE HEIGHT ANOMALY EXTENDING FROM THE CENTRAL ATLC
NWD INTO GREENLAND SUGGESTS THAT THIS PATTERN WILL BE SLOW TO
EVOLVE AND STAY LARGELY IN-PLACE THROUGH THE END OF NEXT WEEK.

SENSIBLE WEATHER HIGHLIGHTS...BEHIND THE DAY 3/MONDAY WELL-DEFINED
COLD FRONTAL PASSAGE...THE ERN CONUS WILL BE AWASH IN ABNORMALLY
DRY/BELOW NORMAL PWAT/MODIFIED CONTINENTAL POLAR AIR BEING
DIRECTED SEWD ACRS THE GREAT LAKES FROM CENTRAL CANADA. A MSTR-
STARVED COLD FRONT MAY ACT TO REINFORCE THE FALL-LIKE AIRMASS
LATE IN THE PERIOD. OVERALL...THE PATTERN FAVORS NEAR TO BELOW
NORMAL TEMPERATURES AND BELOW MEDIAN PRECIPITATION THRU THE END
NEXT WEEK.

&&

.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
CIGS WILL STAY MAINLY VFR THROUGH 19-20Z WITH A SCT-BKN MID LVL
CLOUD DECK WITH BASES BETWEEN 10-13KFT. THE LONE EXCEPTION WILL BE
INVOF KBFD WHERE PERIODS OF BKN MVFR CIGS ARE LIKELY CLOSE TO THE
APPROACHING COLD FRONTAL BOUNDARY.

THE CFRONT WILL BE MOVING SLOWLY SE ACROSS THE ALLEGHENY PLATEAU
THIS AFTERNOON...HELPING TO TRIGGER NUMEROUS SHOWERS AND
THUNDERSTORMS AS IT LIFTS THE WARM AND JUICY...LATE SUMMER AIRMASS
OVER THE REGION. THE FRONT WILL MOVE SOUTHEAST TO REACH THE
ALLEGHENY FRONT RANGE /AT BEST/ BEFORE STALLING OUT NEAR A
KBGM...KUNV...TO KAOO LINE LATE TODAY AND TONIGHT.

THE SHRA/TSRA WILL RESULT IN MAINLY BRIEF...MVFR TO IFR IMPACTS AT
REGIONAL AIRFIELDS BEGINNING 18-19Z AND PERSISTING UNTIL 23-00Z. ANY
CONVECTION SHOULD DISSOLVE IN THE 00-03Z TIMEFRAME AS THE BLYR COOLS
AND STABILIZES. MOS GUIDANCE IS IN PRETTY GOOD AGREEMENT IN DROPPING
VIS/CIGS INTO THE MVFR-IFR RANGE LATE TONIGHT INTO EARLY SUNDAY
MORNING.

OUTLOOK...
SUN...AM LOW CIGS/FOG. SCT PM TSRA IMPACTS.
MON...AM FOG. SCT PM TSRA IMPACTS. FROPA.
TUE...MVFR CIGS WEST/VFR CNTRL AND EAST.
WED...AM FOG PSBL WEST AND CNTRL. NO SIG WX.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DANGELO/LAMBERT
NEAR TERM...LAMBERT/DANGELO
SHORT TERM...DANGELO
LONG TERM...STEINBUGL
AVIATION...LAMBERT/STEINBUGL
Hazardous weather outlook, Aug 31, 4:58 AM EDT, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
458 AM EDT SAT AUG 31 2013

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-010900-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
458 AM EDT SAT AUG 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 31, 1:56 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
156 PM EDT SAT AUG 31 2013

PAZ034-311900-
BEDFORD PA-
156 PM EDT SAT AUG 31 2013

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BEDFORD COUNTY THROUGH
3PM EDT...

AT 151 PM EDT...A STRONG THUNDERSTORM WAS NEAR PLEASANT VALLEY
MARYLAND AND LAKE GORDON...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 45 MPH...AND UP TO ONE HALF INCH DIAMETER HAIL ARE
POSSIBLE WITH THIS STORM. EXPECT OCCASIONAL...DANGEROUS...CLOUD TO
GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN NOR SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES. THIS STORM WILL AFFECT LAKE
GORDON...INGLESMITH...RAINSBURG AND CLEARVILLE.

THIS WILL IMPACT ROUTE 220.

LAT...LON 3972 7875 3974 7875 3997 7850 3993 7826
      3983 7829 3973 7838

FORECASTER: LAMBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 1:56 PM EDTSpecial Weather StatementCTPBedford64 min
Aug 31, 3:05 PM EDTSpecial Weather StatementCTPElk, Potter55 min
Aug 31, 3:25 PM EDTSpecial Weather StatementCTPFranklin, Fulton65 min
Aug 31, 3:57 PM EDTSpecial Weather StatementCTPTioga63 min
Aug 31, 6:01 PM EDTSpecial Weather StatementCTPLycoming44 min
Aug 31, 6:40 PM EDTSpecial Weather StatementCTPCameron35 min
Aug 31, 7:41 PM EDTSpecial Weather StatementCTPCameron34 min
Aug 31, 7:44 PM EDTAreal Flood AdvisoryCTPCameron, Clearfield, Clinton, Elk, Lycoming, McKean and 2 more3 hr
Aug 31, 7:48 PM EDTSpecial Weather StatementCTPTioga27 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.